The booming industry of weight-loss injectables is on track for even more growth this year, with some financial experts anticipating that 15 million Americans will be on the drugs by 2030. Meanwhile, patients have filed at least 20 lawsuits since last summer accusing Novo Nordisk and Eli Lilly — the manufacturers of Ozempic and Mounjaro — of failing to disclose the risk of developing allegedly severe and life-threatening side effects.
A Louisiana woman who was prescribed Ozempic before switching to Mounjaro sued both companies, claiming they failed to inform her about the association between the drugs and severe GI issues. The woman alleged she was hospitalized several times for stomach paralysis and vomited so violently she lost teeth. In another suit against Novo Nordisk, a Maryland plaintiff alleged she had to have her gallbladder removed after using Ozempic. Last month, a 47-year-old woman in West Virginia also sued Novo Nordisk, alleging that while using Ozempic she developed a “life-threatening bowel injury” for which she had to undergo emergency surgery that has left her with constant abdominal pain, nausea, and vomiting. According to the suit, medical professionals told her that her pain would be permanent as a result of surgical scarring and she would not have a solid bowel movement “for the rest of her life.” (In statements to the Cut, both Novo Nordisk and Eli Lilly maintained that their drug labels warn about severe gastrointestinal events and aren’t recommended for patients with certain risk factors.)
The Cut spoke with endocrinologist Dr. Caroline Messer of Fifth Avenue Endocrinology and Columbia University Irving Medical Center gastroenterologist Dr. Will Blackett about whether these drugs can cause these side effects, how common they are, and just how much damage they really can do. Here’s what to know.
What is stomach paralysis?
It’s a condition in which your stomach empties at a slower rate than normal. Symptoms include nausea, vomiting, feelings of early fullness, and weight loss. Gastroparesis can happen spontaneously and its cause is not always known, but it often occurs because of diabetes. However, it can also be associated with viral infections, surgeries that injure the nerves that serve the stomach, or certain autoimmune disorders.
Do weight-loss drugs cause it?
More than a side effect, gastroparesis is actually part of why patients shed weight on GLP-1 agonists like Ozempic. “It’s one of the mechanisms of action,” says Messer. “They reduce the transitive food through the gut, which is literally the definition of gastroparesis. No one’s trying to keep it a secret. That’s why you feel more full.” Continuing to eat large portions and high-fat and high-fiber meals, which naturally take longer to digest, while taking a GLP-1 receptor agonist may also exacerbate symptoms.
So when does it become a serious problem?
While delayed stomach emptying is par for the course with Ozempic and similar drugs, things can potentially get serious when the stomach muscles stop working entirely rather than slowing down, preventing the stomach from emptying at all. For the condition to be life-threatening, Blackett says it would have to escalate to a point where a patient can’t get adequate nutrition, losing weight and possibly ending up on feeding tubes. “Not unheard of,” he says, “but certainly not the most common presentation.” Blackett adds he’s not aware of such severe cases happening as a result of taking GLP-1 agonists like Ozempic and Wegovy, but he says it “may be possible.”
“It’s excessively rare,” says Messer, who points out that the plaintiffs’ underlying medical histories must also be taken into consideration. You’re more likely to experience gastroparesis if you have diabetes or if you have irritable bowel syndrome with constipation, or IBS-C.
Can it be treated?
Yes, it can. For most patients, stomach paralysis caused by medications is considered temporary. “There are no studies showing it doesn’t resolve itself,” says Messer. For those who require treatment, Blackett says the first line of business is stopping any medications that could contribute to the issue, like GLP-1 receptor agonists or opiates, and altering your diet: eating smaller portions more frequently and avoiding foods that are naturally slow to digest. If that doesn’t work, possible next steps include a round of medication or procedures, including electrical stimulation to help food move more easily through the stomach.
Why isn’t gastroparesis listed as a side effect?
“They basically did warn about gastroparesis,” says Messer, noting that its symptoms, such as nausea, abdominal pain, constipation, and vomiting, are all listed on the Ozempic side-effects panel. That said, it isn’t explicitly listed as one, and she doesn’t think it should be. For most people, the effects of gastric emptying are temporary.
A woman claimed she had to get her gallbladder removed after taking Ozempic. Is that possible?
In severe cases, yes. In the same way that Ozempic can slow down stomach emptying, it can also slow down gallbladder emptying, increasing the risk of developing gallstones or other complications. If gallbladder issues escalate to painful stones or inflammation, or cholecystitis, that can mean the organ has to be removed. (That said, any form of rapid weight loss can cause gallstones.)
What about the woman who said Ozempic made her vomit so aggressively that she lost teeth?
Though extremely unlikely, it’s technically possible. Stomach acid from severe vomiting can cause dental damage. According to Messer, enamel erosion from chronic and heavy vomiting can cause tooth loss, but underlying dental hygiene plays a factor as well.
How about the woman who said doctors found multiple bowel blockages as a result of her Ozempic use?
Ileus is a lack of movement in the intestines that can sometimes lead to partial or complete bowel obstructions. Symptoms include bloating, nausea, vomiting, constipation, and cramping. Bowel obstructions “can be dangerous if they cause people to vomit uncontrollably,” says Blackett, adding that they can lead to aspiration pneumonia — a condition where food or liquid is breathed into the lungs rather than being swallowed. “It often resolves on its own, with just time and bowel rest,” says Blackett. While he’s heard of cases of intestinal obstruction associated with weight-loss drugs, “I don’t know how common that is,” he says. “I certainly haven’t heard of as many cases as gastroparesis.”
The FDA did add a warning about ileus to Ozempic’s label in September 2023, after patients reported 33 cases of ileus, including two deaths. (Mounjaro and Wegovy already had warnings about ileus.) That said, the agency hasn’t directly linked the cases to Ozempic, since these reactions were voluntarily reported from a population of “uncertain size.”
So it can be life-threatening?
If you have an untreated blockage and nothing can pass through your intestines, that can potentially be fatal, leading to potential tissue death or infection. And depending on how the condition is treated, there can be long-term effects too. If a patient has surgery to remove the obstructed portion of the intestine, it can lead to scar tissue, a risk factor for developing further obstructions. Removing a large segment of the intestine can also lead to malabsorption issues.
Why are we seeing so many lawsuits?
Blackett says it might simply be that because these drugs are growing in popularity, more people are exposed to the side effects. It’s possible patients don’t receive adequate counseling from their medical professionals before starting the drugs. Messer is more skeptical: She says new side-effect findings — like ileus — are rife for suits.